J. Phys. II France
Volume 7, Numéro 3, March 1997
Page(s) 433 - 447
DOI: 10.1051/jp2:1997136
J. Phys. II France 7 (1997) 433-447

Shape of Confined Polymer Chains

C.E. Cordeiro, M. Molisana and D. Thirumalai

Institute for Physical Science and Technology, University of Maryland, College Park, MD 20742, USA

(Received 4 June 1996, revised 14 October 1996, accepted 9 December 1996)

We consider the problem of polymer chains confined between two parallel plates (a slit). The interactions between the polymer and the plates are assumed to be repulsive. A variational theory is used to derive the size of the chain as a function of the distance between plates, D, for both hard impenetrable walls as well as for soft walls. In both cases it is shown that for large and small values of D, the results coincide with the predictions of the scaling theory. For intermediate values of D the size of the polymer depends on the strength of interaction, C0, between the monomers and the walls. The cross-over from the fully squeezed regime ( $D \rightarrow 0$) to the case when the plate separation is infinite is non-monotonic for good solvents. In particular the mean square end to-end distance has a minimum (the depth of which depends on C0) at moderate values of D. The theoretical predictions are in accord with Monte-Carlo simulations. When, the solvent quality is poor the cross-over from two-dimensional behavior to three-dimensional case is monotonic. The effect of interaction strength between the polymer and the plates is also examined. It is argued that for moderate values of D a slit of given size with a specified interaction has the same effect as one of larger slit size but with stronger interactions.

© Les Editions de Physique 1997